Thunderstorm Wind, Slope
- When
- July 4, 8:35 PM MST to 8:38 PM MST
- Where
- Slope County, 0.95 mi W of Marmarth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.300, -103.920
Thunderstorm wind gusts were estimated by the public.
A line of strong to severe thunderstorms affiliated with a strong short-wave trough and cold front approached western North Dakota during the late night hours. These thunderstorms produced damaging wind gusts over many parts of western North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A line of strong to severe thunderstorms affiliated with a strong short-wave trough and cold front approached western North Dakota during the late night hours. These thunderstorms produced damaging wind gusts over many parts of western North Dakota. The strongest thunderstorm wind gusts were estimated to be around 80 mph over the far north part of Williston. Parts of a metal roof were removed from a building in this location, and some travel trailers were damaged with one being destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 4, 7:03 PM MST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 903 PM CDT Sat Jul 4 2020 .UPDATE... Issued at 901 PM CDT Sat Jul 4 2020 Will allow for the remainder of the Severe Storm watch and Flash Flood watch to expire with this product issuance as all convective activity in our southeast has pushed south into South Dakota. Attention now turns to the west where storms across eastern Montana will track into in a few hours. UPDATE Issued at 749 PM CDT Sat Jul 4 2020 Will trim off Kidder and Emmons from the watch. Other counties will likely be removed before 9PM CDT. UPDATE Issued at 715 PM CDT Sat Jul 4 2020 Main edit this evening/overnight was to fine-tune POPs better, to focus on the ongoing convection in our southeast slowly pushing south and east, and to time the arrival and eastward progression of showers and storms moving into western ND later this evening and across the area overnight. Severe Thunderstorm Watch and Flash Flood Watch remain in effect. Will take a look at removing some counties in the next hour or two from the SVR Watch, possibly the FF Watch as well. UPDATE Issued at 511 PM CDT Sat Jul 4 2020 With heavy thunderstorms across my four southeast counties, we opted to issue a Flash Flood Watch for Logan, McIntosh, LaMoure, and Dickey counties until midnight. UPDATE Issued at 445 PM CDT Sat Jul 4 2020 Severe thunderstorm watch number 328 is in effect now through this evening for far south central ND and for much of the James River Valley. Will monitor radar trends for storms southeast now through early evening and for storms moving in from Montana later this evening for further product updates late this afternoon and through this evening. Storms may also cross into far northern ND this evening so have kept POPs here. Removed POPs for much of central North Dakota this evening as most likely scenario for those areas will be overnight showers/storms. && .SHORT TERM...(This evening through Sunday night) Issued at 147 PM CDT Sat Jul 4 2020 There will be two main areas of strong to potentially severe storms that will impact western and central North Dakota this evening and tonight. One will likely be ongoing over the James River Valley, with thoughts generally unchanged from the previous forecast update. Another area of storms will be approaching the southwest, ahead of an advancing cold front around or after 03z, likely in the form of a forward propagating MCS. Strong instability will be in place as this area of storms spreads north and east across the state through the night. Shear will generally be marginal (effective values 30 to 40 knots), but should be sufficient for a handful of severe wind and/or hail reports. This activity will likely diminish as the low level jet relaxes Sunday morning. The front will move into the eastern third of North Dakota by Sunday afternoon where strong storms are expected to fire once again. The best chance of a severe storm will be across the southern James River Valley, with large hail and damaging wind gusts being the main threats. .LONG TERM...(Monday through Saturday) Issued at 147 PM CDT Sat Jul 4 2020 For the remainder of the period, a mid level trough will set up across the Pacific northwest, sending multiple shortwaves into the Northern Plains. Nearly every day will see at least some chances for showers and thunderstorms. However, at the moment it appears that the strongest wave will come through Tuesday night through Wednesday, a period we will have to keep an eye on closely for severe weather and heavy rain potential. Additionally, 12z CIPS analogs show a fairly strong signal for severe weather during this time frame. Plenty of time for things to change with regards to specific details, but this wave is currently forecast to have a better CAPE/shear overlap than we have seen in recent events. Thus, the active stretch continues with above average temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 715 PM CDT Sat Jul 4 2020 Thunderstorms continue across the James Valley and may still impact KJMS through 02-03Z before the threat ends for the evening hours. More storms will enter the west late this evening and push east across western and central ND overnight/Sunday morning. Latest TAF forecast attempting to capture the timing of this activity better. These storms may also produce damaging winds and large hail. Any stronger storm may lead to brief MVFR/IFR conditions, but VFR conditions are expected outside of any storms or heavier showers. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...ZH LONG TERM...ZH AVIATION...NH
Hazardous Weather Outlook National Weather Service Bismarck ND 908 PM CDT Sat Jul 4 2020 NDZ023-025-036-037-045>048-050-051-060215- Wells-Foster-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 908 PM CDT Sat Jul 4 2020 /808 PM MDT Sat Jul 4 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Thunderstorms will once again develop in western North Dakota late this evening and move east overnight. The stronger storms will have ping pong ball size hail and winds gusting to 60 mph tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are forecast across portions of south central and southeastern North Dakota Sunday. Heavy rain is possible with any storm, especially across the east central. Severe weather is also possible. Daily chances for thunderstorms continue mainly Tuesday through Thursday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. NDZ001>005-009>013-017>022-031>035-040>044-060215- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams- 908 PM CDT Sat Jul 4 2020 /808 PM MDT Sat Jul 4 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms will once again develop in western North Dakota late this evening and move east overnight. The stronger storms will have ping pong ball size hail and winds gusting to 60 mph tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of thunderstorms across western and north central North Dakota Sunday. The threat for severe weather is low. Daily chances for thunderstorms continue mainly Tuesday through Thursday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck.
Special Weather Statement National Weather Service Bismarck ND 706 PM CDT Sat Jul 4 2020 NDZ050-050030- McIntosh ND- 706 PM CDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCINTOSH COUNTY UNTIL 730 PM CDT... At 705 PM CDT, a strong thunderstorm was located 6 miles north of Long Lake, or 8 miles southeast of Ashley, moving east at 30 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern McIntosh County. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern North Dakota. LAT...LON 4604 9934 4607 9901 4594 9901 4594 9933 TIME...MOT...LOC 0005Z 267DEG 24KT 4595 9923 SCHILD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN 4 NNE KULM 46.35N 98.92W
07/04/2020 M1.99 INCH LAMOURE ND TRAINED SPOTTER
&&
JNSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 4 SW EDGELEY 46.32N 98.77W
07/04/2020 M3.05 INCH LAMOURE ND MESONET
NDAWN STATION STORM TOTAL REPORT.
&&
MHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLOOD KULM 46.30N 98.95W
07/04/2020 LAMOURE ND AMATEUR RADIO
TWITTER PICTURE OF STANDING WATER ON ROADWAY
AND IN SURROUNDING FIELDS AND DITCHES. TIME
IS WHEN PHOTO WAS POSTED TO TWITTER.
&&
MHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HEAVY RAIN KULM 46.30N 98.95W
07/04/2020 U4.50 INCH LAMOURE ND PUBLIC
STORM TOTAL POSTED ON TWITTER.
&&
MHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD 6 SW EDGELEY 46.30N 98.81W
07/04/2020 LAMOURE ND EMERGENCY MNGR
VIDEO SUBMITTED VIA FACEBOOK SHOWS A GRAVEL
ROAD WASHED OUT. THE INTERSECTION OF 77TH
AVE SE AND 77TH ST SE IS COMPLETELY UNDER
WATER.
&&
MHThe Bismarck radar (KBIS), 247 km away, was scanning. The volume nearest the first event began at 03:35 UTC.
8 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated by the public.
Thunderstorm wind gusts were estimated by a trained spotter.
Thunderstorm wind gusts were estimated by the public.
Much of a metal roof was removed from a building. Debris was spread to the southeast. Some travel trailers nearby were damaged, with one being destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903450, 903449, 903451, 903453, 903454, 903455, 903452, 903456.